Montana, 2016

Hail in Montana, July 14, 2016

July 14, 2016 · NWS GGW · 7 events in 1 county or zone

In the middle of a very active summer thunderstorm season, a moist southeast surface flow combined with another low pressure disturbance from the west to produce severe thunderstorms which moved over portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

In the middle of a very active summer thunderstorm season, a moist southeast surface flow combined with another low pressure disturbance from the west to produce severe thunderstorms which moved over portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 14, 1:44 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 14, 1:44 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
244 PM MDT THU JUL 14 2016

.SHORT TERM...for northeast Montana...tonight through Sat...

The upper flow pattern across CONUS and Canada consists of a broad
trough across the north anchored by the Hudson Bay closed low
and a smaller closed low over southern BC and the Pac-NW. To the
south is a dome of hot air centered over the desert Southwest.
This hot air has forced its way into most of the West. The
boundary between the hot air mass and the cooler trough to the
north will push up to our forecast area, but not much into it. The
boundary will continue to be the focus of rain showers and
thunderstorms through the short-term period.

This evening a weak embedded short-wave disturbance, that moved
across Northeast Montana today, will exit east. Therefore, rain
showers and thunderstorms will mostly end around sunset.

Late tonight and Friday, behind the departing short-wave, the
trough to the west will push up a regional ridge across Montana,
increasing thickness heights and temperatures, stabilizing the
atmosphere, and minimizing precipitation.

Friday night, the Pac-NW trough moves near the Divide without
crossing it, backing local flow aloft to the southwest. This will
again introduce instability and moisture. All models show a weak
front that will initiate overnight showers and thunderstorms. The
most likely area will be over the western counties, but the models
don't focus it all there.

Saturday becomes more interesting. A complex front and greater
instability could lead to more showers and thunderstorms, with
possible small hail and gusty winds. CAPE becomes moderate, which
could lead to a few stronger storms. Currently, for day 3, SPC
has placed our eastern zones into an area of marginal risk for
severe thunderstorms, and a slight risk just over the border in
the Dakotas. Expect SPC to possibly increase our Day 3 threat
before Saturday as model details become clearer.

Again, due to the relative coolness of the temperatures, utilized
the POT_SummerWx tool to differentiate rain vs. thunder weather
types probability and coverage.

Templer

.LONG TERM...Sat night through Thu...

Small changes were made, mainly to blend a bit toward 12z model
guidance. TFJ

Previous Discussion...
There will be a WSW flow over the area with shortwave troughs
Saturday Night and Sunday that will bring chances for showers and
thunderstorms.

A ridge will build over Eastern Montana Sunday Night and Monday which
will diminish the chances for showers and thunderstorms and bring
warmer temperatures into the region.

A weak wave will move across Southern Saskatchewan Monday Night
which could bring a slight chance of thunderstorms near the
Canadian border.

An upper ridge is expected from Tuesday through the end of the
forecast period on Thursday with dry and warm weather. Forrester

&&

.AVIATION...

Expect showers & thunderstorms to diminish by evening. An
isolated shower/thunderstorm may linger into Friday morning
otherwise conditions will return to VFR.

WINDS: Light nw winds will become light easterly late Friday. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 14, 6:19 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
719 AM MDT THU JUL 14 2016

MTZ016>027-059>062-151200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
719 AM MDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SATURDAY, THERE IS A RISK FOR A FEW SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCES WOULD BE NEAR AND
TO THE SOUTHEAST OF THE YELLOWSTONE RIVER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 14, 11:30 AM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1230 PM MDT THU JUL 14 2016

MTZ017-018-020-061-141930-
DANIELS MT-CENTRAL AND SOUTHERN VALLEY MT-NORTHERN VALLEY MT-
WESTERN ROOSEVELT MT-
1230 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VALLEY...WEST
CENTRAL ROOSEVELT AND SOUTHWESTERN DANIELS COUNTIES UNTIL 130 PM
MDT...

AT 1230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF LUSTRE...OR 26 MILES SOUTHEAST OF OPHEIM...MOVING
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUSTRE...VOLT AND LARSLAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4850 10630 4864 10614 4842 10558 4820 10582
TIME...MOT...LOC 1830Z 306DEG 16KT 4852 10612

TFJ
Special weather statement, Jul 14, 1:48 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
248 PM MDT THU JUL 14 2016

MTZ024-025-027-142145-
WIBAUX MT-DAWSON MT-RICHLAND MT-
248 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICHLAND...EASTERN
DAWSON AND NORTHEASTERN WIBAUX COUNTIES UNTIL 345 PM MDT...

AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF BLOOMFIELD...OR 23 MILES NORTH OF GLENDIVE...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENDIVE...WIBAUX...WEST GLENDIVE...SAVAGE...SKAAR...INTAKE...
YATES...BURNS...HODGES...STIPEK AND MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4685 10417 4724 10506 4762 10470 4746 10404
      4690 10405
TIME...MOT...LOC 2047Z 297DEG 19KT 4744 10474

PROTON
Special weather statement, Jul 14, 2:11 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
311 PM MDT THU JUL 14 2016

MTZ022-023-025-026-142200-
PRAIRIE MT-DAWSON MT-GARFIELD MT-MCCONE MT-
311 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCONE...EASTERN
GARFIELD...NORTHWESTERN PRAIRIE AND WEST CENTRAL DAWSON COUNTIES
UNTIL 400 PM MDT...

AT 311 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BROCKWAY...OR 10 MILES SOUTHWEST OF CIRCLE...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIRCLE...BROCKWAY...FLOWING WELLS REST AREA AND WATKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4718 10617 4753 10617 4753 10540 4718 10541
TIME...MOT...LOC 2111Z 282DEG 21KT 4734 10578

PROTON
Special weather statement, Jul 14, 2:15 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT THU JUL 14 2016

MTZ017-022-023-142215-
CENTRAL AND SOUTHERN VALLEY MT-GARFIELD MT-MCCONE MT-
315 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY...
NORTHWESTERN MCCONE AND NORTHEASTERN GARFIELD COUNTIES UNTIL 415 PM
MDT...

AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
THE PINES REC AREA...OR 27 MILES SOUTH OF GLASGOW...MOVING EAST AT 25
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE PINES REC AREA...NELSON CREEK REC AREA...ROCK CREEK REC AREA AND
HAXBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR AROUND FORT PECK LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4753 10675 4796 10664 4802 10597 4753 10602
TIME...MOT...LOC 2114Z 273DEG 22KT 4781 10658

PROTON

The radar

The Glasgow radar (KGGW), 188 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Dawson

When
July 14, 2:34 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
0.88 in hail
Reported by
Social Media
Coordinates
47.110, -104.710

Public reported, via social media, nickel sized hail.

Hail, Dawson

When
July 14, 2:35 PM MST
Where
Dawson County, 0.69 mi N of Glendive
Measured
1 in hail
Reported by
Public
Coordinates
47.110, -104.730

Public reported quarter sized hail.

Hail, Dawson

When
July 14, 2:38 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
1 in hail
Reported by
Social Media
Coordinates
47.110, -104.710

Public reported, via social media, quarter sized hail.

Hail, Dawson

When
July 14, 2:45 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.110, -104.710

Trained spotter reported ping pong ball sized hail.

Hail, Dawson

When
July 14, 2:45 PM MST
Where
Dawson County, 1.57 mi WNW of Glendive
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.110, -104.760

Trained spotter reported half dollar sized hail.

Hail, Dawson

When
July 14, 2:47 PM MST
Where
Dawson County, 3.5 mi SE of Glendive
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
47.070, -104.670

Park Ranger at Makoshika State Park reported quarter sized hail.

Hail, Dawson

When
July 14, 3:00 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
1 in hail
Reported by
Social Media
Coordinates
47.110, -104.710

Public reported, via social media, quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648118, 649497, 649498, 649501, 649502, 649503, 649504.